A recent study (TM Leventhal et al. Clin Gastroenterol Hepatol 2019; 17: 2110-6) provides more data indicating that acetaminophen levels are frequently undetectable even in patients suspected of developing acute liver failure (ALF) due to acetaminophen overdose.
The authors performed a retrospective study with 434 subjects from the ALF study group who met criteria for either ALF (coagulopathy and hepatic encephalopathy w/in 26 weeks of first symptoms) or Acute Liver Injury (ALI) (severe liver injury with coagulopathy but no encephalopathy). In this group, all of the patients had liver disease attributed to acetaminophen (APAP) toxicity.
- 227 patients (52%) had undetectable acetaminophen levels
- Transplant-free survival rate was 79.5% (including both ALF and ALI patients)
- APAP-protein adduct data was available for 37 patients in cohort; all patients with this assay had evidence of APAP toxicity regardless of whether APAP level was detected
- Symptoms from APAP toxicity frequently emerge >24 hours after ingestion. APAP, though, has a short half-life, approximately 2-2.5 hours. Thus, most patients will have APAP clearance from plasma in 18 hours
- Unintentional overdose, often with multiple doses over therapeutic limit of 4 g/day (in adults), more frequently is associated with an undetectable APAP level than a single large intentional overdose which results in a higher peak level
My take: This study shows that APAP levels are unreliable in determining APAP ingestions and not predictive of ALF. The use of N-acetylcysteine should not be determined by APAP levels in patients with suspected overdose.
Related blog posts:
- How Long is Acetylcysteine Needed for Acetamionphen Overdose?
- Therapeutic Misadventures with Acetamiophen
- Predicting outcome in Pediatric Acute Liver Failure | gutsandgrowth
- N-acetylcysteine for Acute Liver Failure
- Advice on drug-induced liver injury (DILI) | gutsandgrowth
- When death is on the line | gutsandgrowth
- Pediatric pharmaceutical poisoning | gutsandgrowth
Disclaimer: These blog posts are for educational purposes only. Specific dosing of medications/diets (along with potential adverse effects) should be confirmed by prescribing physician/nutritionist. This content is not a substitute for medical advice, diagnosis or treatment provided by a qualified healthcare provider. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a condition